Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Goodland, KS

May 18, 2018Sherman County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at May 18, 2018, 9:26 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 9:26 PM MDT (03:26 UTC)
Expired
May 19, 2018, 1:00 AM MDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 18 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS53 KGLD 190326
FFWGLD
COC063-KSC181-190700-
/O.NEW.KGLD.FF.W.0004.180519T0326Z-180519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
926 PM MDT FRI MAY 18 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Kit Carson County in east central Colorado...
  Sherman County in northwestern Kansas...

* Until 100 AM MDT

* At 924 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates of 2 to 4 
  inches of rain have fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Goodland, Kanorado, Ruleton and Edson. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 35.
 Interstate 70 in Colorado between mile markers 441 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3957 10219 3954 10140 3923 10139 3915 10204
      3911 10223

$$

Buller
1 follow-up statement
849 
WGUS73 KGLD 190653
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1253 AM MDT SAT MAY 19 2018

COC063-KSC181-190703-
/O.EXP.KGLD.FF.W.0004.000000T0000Z-180519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Sherman KS-
1253 AM MDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR EASTERN KIT CARSON AND SHERMAN
COUNTIES WILL EXPIRE AT 100 AM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3957 10219 3954 10140 3923 10139 3915 10204
      3911 10223

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:21 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 18, 6:21 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
621 PM MDT Fri May 18 2018

.UPDATE...
Issued at 603 PM MDT Fri May 18 2018

Just completed an update. Main reason was to expand the severe
thunderstorm watch. Also raised pops and raised rainfall amounts
based on high resolution/CAMs have a very good handle on what is
going on.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM MDT Fri May 18 2018

Forecast still looks on track for this afternoon/evening with
convection expected to form vicinity of leading edge of outflow
boundary. Latest GOES imagery suggests boundary lies along
convergent zone of stable wave clouds and cumulus streets over
northern Greeley and Wichita counties extending up toward Gove
and over to Wakeeney. HRRR has been very consistent last 6 runs or
so with timing of storm initiation around 4-5 pm MDT and location
around highway 96. Latest SPC mesoanalysis suggests there may be
a couple more hours before CINH is overcome.

Guidance points to storms quickly developing upscale with discrete
storms existing in a narrow time window early on. Not thinking
much of a tornado threat given weak 1 km bulk shear and SRH
values, but best chances would likely be across far southern part
of our forecast area late this afternoon.

Given mean wind flow and high precipitable water values, potential
for heavy rainfall exists in areas which experience training
cells, perhaps with better chances over our north and northeast
counties.

On Saturday, cold front will push through the area with GFS a bit
faster than NAM, accompanied by showers. Current forecast has
Saturday high temps ranging from low 50s NW to low 70s SE, but
frontal timing may require refinement.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 18 2018

Long range guidance suggests that split flow aloft will prevail
over the western CONUS through next week -- and that shortwave
energy digging ashore the PAC NW on Sunday will amplify into a
closed low that stalls over portions of the Intermountain West
Mon-Wed. W-SW flow aloft is expected downstream over the Rockies
and High Plains. Given a complicated synoptic pattern
characterized by split flow and a cut-off low -- confidence is
very low w/regard to sensible weather over the Tri-State area
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 603 PM MDT Fri May 18 2018

Widespread thunderstorms that will be severe and producing heavy
rainfall are developing and expanding over the area. Prevailing
conditions will be Mvfr with occasional ifr conditions through
this period. Winds will be gusty and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...DLF
LONG TERM...VINCENT
AVIATION...BULLER
Hazardous weather outlook, May 18, 6:29 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
629 PM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered to numerous thunderstorms are expected across the area
through the night. For this evening, these storms will be capable of
producing large hail, damaging winds, and a few tornadoes. Through
the night these storms will be capable of producing very heavy
rainfall that could cause flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed

In the hours before

Local storm report, May 18, 8:08 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 ESE PARK              39.07N 100.27W
05/18/2018  E1.00 INCH       GOVE               KS   PUBLIC

&&

BWARREN
Local storm report, May 18, 8:12 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             5 N JENNINGS            39.75N 100.29W
05/18/2018  E1.00 INCH       DECATUR            KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, May 18, 8:32 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
05/18/2018  E60 MPH          GREELEY            KS   EMERGENCY MNGR

&&

MBULLER
Local storm report, May 18, 8:36 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      QUINTER                 39.07N 100.23W
05/18/2018                   GOVE               KS   EMERGENCY MNGR

            NUMBER OF ROADS UNDER WATER IN QUINTER... BOTTOM OF RAMP
            107 HAS EST. 8 TO 10 INCHES OF WATER.

&&

BWARREN
Local storm report, May 18, 8:38 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 ESE GEM               39.38N 100.81W
05/18/2018  E1.00 INCH       THOMAS             KS   STORM CHASER

&&

BWARREN
Local storm report, May 18, 8:57 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             13 N TRIBUNE            38.66N 101.75W
05/18/2018  E0.25 INCH       GREELEY            KS   LAW ENFORCEMENT

            ROAD 13 MILES NORTH OF TRIBUNE COMPLETELY COVERED WITH
            PEA SIZE HAIL

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:04 PM MDTFlash Flood WarningGLDDecatur, Rawlins3 hr
May 18, 6:13 PM MDTSevere Thunderstorm WarningGLDLogan47 min
May 18, 6:13 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins32 min
May 18, 6:24 PM MDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 6:28 PM MDTTornado WarningGLDDecatur32 min
May 18, 6:31 PM MDTSpecial Weather StatementGLDSheridan14 min
May 18, 6:43 PM MDTSevere Thunderstorm WarningGLDDecatur32 min
May 18, 6:49 PM MDTSpecial Weather StatementGLDSheridan26 min
May 18, 6:53 PM MDTSevere Thunderstorm WarningGLDRawlins22 min
May 18, 6:54 PM MDTSevere Thunderstorm WarningGLDGove, Logan51 min
May 18, 6:56 PM MDTTornado WarningGLDDecatur34 min
May 18, 6:57 PM MDTTornado WarningGLDGove, Sheridan18 min
May 18, 7:01 PM MDTSevere Thunderstorm WarningGLDRawlins, Thomas29 min
May 18, 7:09 PM MDTSevere Thunderstorm WarningGLDDecatur51 min
May 18, 7:12 PM MDTSevere Thunderstorm WarningGLDRawlins33 min
May 18, 7:12 PM MDTSevere Thunderstorm WarningGLDGove33 min
May 18, 7:17 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace58 min
May 18, 7:25 PM MDTSevere Thunderstorm WarningGLDThomas35 min
May 18, 7:32 PM MDTSevere Thunderstorm WarningGLDDecatur43 min
May 18, 7:39 PM MDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 7:40 PM MDTSevere Thunderstorm WarningGLDGove35 min
May 18, 7:42 PM MDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 18, 7:44 PM MDTTornado WarningGLDThomas16 min
May 18, 7:52 PM MDTSevere Thunderstorm WarningGLDThomas38 min
May 18, 7:54 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 18, 7:58 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan47 min
May 18, 8:02 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Sherman, Wallace58 min
May 18, 8:06 PM MDTFlash Flood WarningGLDGove4 hr
May 18, 8:17 PM MDTSevere Thunderstorm WarningGLDGove13 min
May 18, 8:20 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan25 min
May 18, 8:21 PM MDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan6 hr
May 18, 8:22 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas24 min
May 18, 8:49 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min
May 18, 8:58 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas47 min
May 18, 9:22 PM MDTSevere Thunderstorm WarningGLDThomas23 min
May 18, 6:24 PM MDTSevere Thunderstorm WarningGLDCheyenne51 min

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.